Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Midland/Odessa, TX

June 6, 2003Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 6, 2003, 7:43 PM CDT for Presidio County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 7:43 PM CDT (00:43 UTC)
Expired
Jun 6, 2003, 8:30 PM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2003-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2003-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 070043
SVRMAF
TXC377-070130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
742 PM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PRESIDIO COUNTY IN SOUTHWEST TEXAS

* UNTIL 830 PM CDT

* AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF RYAN...OR ABOUT 14 MILES
  WEST OF MARFA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARFA...RYAN AND HIGHWAY 90

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3031 10445 3017 10388 3038 10382 3050 10438

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:47 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 6, 3:47 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT FRI JUN 6 2003

.SHORT TERM...
NO REAL CONCERNS.  AIRMASS REMAINS COOL AND STABLE IN THE WAKE OF
LAST NIGHTS MCS.  MAY SEE SOME FOG DEVELOPMENT ACROSS EASTERN ZONES
TONIGHT WHERE SOIL MOISTURE IS HIGHEST...THINKING THAT FOG WILL BE
PATCHY ENOUGH AND NOT SIGNIFICANT ENOUGH TO WORRY ABOUT IN THE
GRIDS.

&&

.LONG TERM...
MOISTURE AND INSTABILITY WILL INCREASE TOMORROW AS SURFACE WINDS
RETURN TO THE SOUTH.  A STRONG UPPER SHORTWAVE TROUGH IS FORECAST BY
A CONSENSUS OF THE SHORT RANGE MODELS TO DIVE INTO THE CENTRAL HIGH
PLAINS SATURDAY...THEREBY DRIVING A FAIRLY IMPRESSIVE FRONT INTO THE
SOUTHERN HIGH PLAINS SATURDAY NIGHT AND SUNDAY.  A SURFACE TROUGH AND
DRYLINE WILL DEVELOP ACROSS THE AREA SATURDAY AFTERNOON...AND BY
08/00Z...WE EXPECT A TRIPLE POINT LOW TO BE SOMEWHERE IN THE LBB
AREA.  BUOYANCY AND SHEAR PARAMETERS SUGGESTIVE OF ANOTHER FORWARD
PROPAGATING MCS SATURDAY NIGHT INTO EARLY SUNDAY MORNING...WITH THE
NORTHEASTERN THIRD MOST LIKELY TO RECEIVE ANOTHER ROUND OF STRONG TO
SEVERE CONVECTION.  A FLASH FLOOD WATCH MAY BE REQUIRED FOR THIS AREA
AGAIN SATURDAY NIGHT...AND LATER SHIFTS WILL HAVE TO MONITOR.
SUNDAY LOOKS TO BE A LOT LIKE TODAY...COOL AND STABLE...BEFORE RETURN
FLOW SETS UP EARLY NEXT WEEK.  UPPER LEVEL HEIGHTS RISE AS WELL...
WITH AN INCREASE IN CAP STRENGTH.  THUS A RETURN TO SUMMER WITH
PERHAPS SOME CONVECTION ACROSS THE MOUNTAINS AND ADJACENT PLAINS
MONDAY EVENING.

GRIDS ARE WEIGHTED HEAVILY TOWARD THE ETA SOLUTION IN THE SHORT
TERM...ALTHOUGH THERE ARE REALLY NO SIGNIFICANT DIFFERENCES AMONG THE
MODELS SAVE FOR THE GFS PRECIP FIELDS...WHERE WE SUSPECT SOME
CONVECTIVE FEEDBACK PROBLEMS.  HAVE TRENDED TOWARD A BLEND OF
GFS/GFS MOS OUT PAST DAY 3 OR SO.

&&

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF 60 91 57 85 / 00 10 40 30
CNM 59 92 60 86 / 00 10 20 20
MRF 54 87 59 86 / 10 10 20 10
FST 62 94 63 84 / 00 10 20 30

.MAF...
TX...NONE.
NM...NONE.

70
Hazardous weather outlook, Jun 6, 3:00 PM CDT, 4 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL SWING THROUGH THE AREA LATE SATURDAY...BRINGING A
SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE PERMIAN BASIN.
FREQUENT LIGHTNING...LARGE HAIL...AND DAMAGING WINDS WILL BE THE
MAIN THREATS.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SATURDAY AND SATURDAY NIGHT.
OTHERWISE...SPOTTER ACTIVATION IS NOT EXPECTED.

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:14 PM CDTSevere Thunderstorm WarningMAFReagan, Upton46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.